Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Dodge City, KS

April 29, 200818 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 29, 2008, 2:27 PM CDT for 18 counties in Kansas. It took effect at Apr 30, 2008, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2008, 2:27 PM CDT (19:27 UTC)
In effect from
Apr 30, 2008, 2:00 PM CDT
Expired
Apr 30, 2008, 9:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 291927
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT TUE APR 29 2008

...WILDFIRE DANGER FOR WEDNESDAY...

.LOW PRESSURE WILL DEEPEN ACROSS SOUTHWESTERN KANSAS ON WEDNESDAY
AFTERNOON. A WARM FRONT AND DRYLINE WILL ALSO MOVE INTO THE
REGION. RELATIVE HUMIDITIES WILL BE VERY LOW WITH VERY WARM
TEMPERATURES AND INCREASING WINDS.

KSZ030-043>045-061>064-074>078-084>088-301000-
/O.UPG.KDDC.FW.A.0007.080430T1900Z-080501T0200Z/
/O.NEW.KDDC.FW.W.0011.080430T1900Z-080501T0200Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
227 PM CDT TUE APR 29 2008 /127 PM MDT TUE APR 29 2008/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ TO 9 PM
CDT /8 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM CDT /1 PM MDT/ TO 9 PM CDT
/8 PM MDT/ WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

HIGH TEMPERATURES FROM 90 TO 94 DEGREES COUPLED WITH SOUTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL ALLOW RELATIVE
HUMIDITIES TO FALL BELOW 15 PERCENT ON WEDNESDAY AFTERNOON. THIS
WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR BURNING
SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

06/31
3 follow-up statements
000 
WWUS83 KDDC 300855
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED APR 30 2008

...CRITICAL FIRE CONDITIONS EXIST THIS AFTERNOON...

.LOW PRESSURE WILL DEEPEN ACROSS SOUTHWESTERN KANSAS ON WEDNESDAY
AFTERNOON. RELATIVE HUMIDITIES WILL BE VERY LOW WITH VERY WARM
TEMPERATURES AND INCREASING WINDS.

KSZ030-043>045-061>064-074>078-084>088-301830-
/O.CON.KDDC.FW.W.0011.080430T1900Z-080501T0200Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
355 AM CDT WED APR 30 2008 /255 AM MDT WED APR 30 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

HIGH TEMPERATURES FROM 90 TO 94 DEGREES COUPLED WITH SOUTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL ALLOW RELATIVE
HUMIDITIES TO FALL BELOW 15 PERCENT ON WEDNESDAY AFTERNOON. THIS
WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR
BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KDDC 301815
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT WED APR 30 2008

...CRITICAL FIRE CONDITIONS THIS AFTERNOON...

.LOW PRESSURE WILL CONTINUE TO DEEPEN ACROSS SOUTHWESTERN KANSAS
THIS AFTERNOON. RELATIVE HUMIDITIES WILL BE VERY LOW WITH VERY
WARM TEMPERATURES AND INCREASING WINDS.

KSZ030-043>045-061>064-074>078-084>088-010200-
/O.CON.KDDC.FW.W.0011.080430T1900Z-080501T0200Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
115 PM CDT WED APR 30 2008 /1215 PM MDT WED APR 30 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

HIGH TEMPERATURES FROM 90 TO 94 DEGREES COUPLED WITH SOUTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL ALLOW RELATIVE
HUMIDITIES TO FALL BELOW 15 PERCENT ON WEDNESDAY AFTERNOON. THIS
WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR
BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

06
000 
WWUS83 KDDC 010207
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT WED APR 30 2008

...CRITICAL FIRE WEATHER CONDITIONS ARE DECREASING...

.AT TEMPERATURES CONTINUE TO FALL THIS EVENING RELATIVE HUMIDITIES
WILL BE RISING. GUSTY WINDS WILL ALSO CONTINUE TO SUBSIDE. THE
RISK FOR WILD FIRES WILL CONTINUE TO DIMINISH.

KSZ030-043>045-061>064-074>078-084>088-010315-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-080501T0200Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
907 PM CDT WED APR 30 2008 /807 PM MDT WED APR 30 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE RISK FOR WILD FIRES WILL CONTINUE TO DIMINISH THIS EVENING.

$$

GERARD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 3:24 AM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Apr 29, 3:24 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT TUE APR 29 2008

.DISCUSSION...

DAYS 1-2...

BASED ON MODELS SOUNDING THIS MORNING SEE NO REASON TO MAKE ANY
SIGNIFICANT ADJUSTMENTS TO OUR CURRENT TEMPERATURES GRIDS OVER THE
NEXT FEW DAYS. WILL HOWEVER BE INCREASING THE WINDS BY WEDNESDAY
AS OUR UPPER LEVEL TROF APPROACHES FROM THE WEST AND A TROF OF LOW
PRESSURE DEEPENS OVER THE LEE OF THE ROCKIES. ALSO NOTICING THIS
MORNING THAT THE 21Z SREF REMAINS CONSISTENT WITH PREVIOUS RUNS IN
KEEPING 80-90% PROB OF RH AT OR BELOW 15% ACROSS CLOSE TO 1/2 OF
OUR WESTERN CWA. GIVEN THE LOW RH PROGGED AND WIND SPEEDS STRONGER
THAN WHAT WAS PREVIOUS THOUGHT WILL GO AHEAD AND ISSUE A FIRE
WEATHER WATCH FOR OUR WESTERN CWA WEDNESDAY AFTERNOON.

AS FOR THIS AFTERNOON THE COMBINATION OF LOWER DWPTS AND
TEMPERATURES CLIMBING INTO THE 80S IN THE WEST AM EXPECTING THE
RELATIVE HUMIDITIES TO FALL INTO THE TEENS. A FEW SINGLE DIGITS
ALSO NOT OUT OF THE QUESTION NEAR THE COLORADO BORDER. WINDS IN
THIS AREA HOWEVER NOT EXPECTED TO BE MUCH STRONGER THAN 15 MPH SO
WILL NOT BE GOING WITH A RED FLAG WARNING. DESPITE NO RFW GO AHEAD
AND MENTION SOMETHING IN THE HWO GIVEN THE LOW RHS AND FAVORABLE
FUEL STATUS.

DAYS 3-7...

VERY FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST. THE ECMWF
IS STILL VERY CONSISTENT OVER THE PAST SEVERAL RUNS OF CLOSING
OFF A SYSTEM OVER NORTHERN KS AND THEN MOVING IT SLOWLY EAST.
THE PACIFIC COLD FRONT WILL SWEEP ACROSS THE AREA THURSDAY.
OUR SE COUNTIES COULD EXPERIENCE CRITICAL FIRE WEATHER CONDITIONS
THURSDAY AFTERNOON BEHIND THE DRYLINE BEFORE THE PACIFIC FRONT
ARRIVES. SOME LIGHT RAIN IS POSSIBLE IN THE WRAPAROUND. THIS MAY
START IN OUR NW COUNTIES THURSDAY AFTERNOON AND THEN SLOWLY PROGRESS
ACROSS OUR NORTHERN CWA INCLUDING HAYS INTO FRIDAY AND FRIDAY NIGHT.

THE NEXT SYSTEM WILL APPROACH THE HIGH PLAINS BY EARLY NEXT WEEK,
BUT THE DETAILS ARE NOISE AT THIS POINT. TEMPERATURES MAY BE
TEMPERED BY CLOUD COVER AND UPSLOPE FLOW STARTING MONDAY. PRECIP
IS POSSIBLE BY MONDAY PER ECMWF. THIS IS NOT REFLECTED IN THE
GRIDDED FCST YET.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  51  90  54 /   0   0   0   0
GCK  84  49  90  53 /   0   0   0   0
EHA  85  49  88  54 /   0   0   0   0
LBL  85  52  91  55 /   0   0   0   0
HYS  74  48  86  55 /   0   0   0   0
P28  77  51  86  60 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR KSZ030-043>045-061>064-074>078-084>088.

&&

FN18/24/24
Hazardous weather outlook, Apr 29, 5:23 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT TUE APR 29 2008

KSZ030-043>045-061>064-074>078-084>088-301030-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
523 AM CDT TUE APR 29 2008 /423 AM MDT TUE APR 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WARMER TEMPERATURES WILL RETURN TODAY AS DEWPOINTS FALL BACK INTO
THE 20S TO LOWER 30S. THIS WILL RESULT IN RELATIVE HUMIDITIES LATE
AFTERNOON RANGING FROM THE 10 TO 15 PERCENT. GIVEN THESE LOW
RELATIVE HUMDITIES OUTDOOR BURNING IS NOT RECOMMENED LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON.
RELATIVE HUMIDITIES ARE EXPECTED AGAIN TO FALL BELOW 15 PERCENT
WEDNESDAY AFTERNOON AS GUSTY SOUTH WINDS INCREASE INTO THE 20 TO
30 MPH RANGE. THIS WILL SET THE STAGE FOR CRITICAL FIRE WEATHER
CONDITIONS WITH THE POSSIBILITY FOR WILDFIRES. NO OUTDOOR BURNING
SHOULD BE PLANNED FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-079>081-089-090-301030-
STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
523 AM CDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTDOOR BURNING IS DISCOURAGED ON THURSDAY. LOW RELATIVE
HUMIDITIES DURING THE AFTERNOON COMBINED WITH GUSTY WINDS OF 20 TO
30 MPH MAY SET THE STAGE FOR CRITICAL FIRE WEATHER CONDITIONS WITH
THE POSSIBILITY FOR WILDFIRES THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-301030-
ELLIS-RUSH-PAWNEE-
523 AM CDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:51 AM CDTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more11 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.